15 minutes afib?

Hey all quick update I've been feeling a lot better and coping with this new life the best that I can. I have a quick question though and want to see if other have experienced this as well I only take metropolol once a day of 25 mg and it has helped control my paf how ever every few weeks I'll start to go into afib or at least it feels that way if not than its flutters and it goes on for about 15-20 mins right when I'm gonna take the pill in the pocket flec. Than the feeling just goes away and I feel back to normal just a little extra tired. If anyone knows or experiences this I would love your input thanks

9 Replies

  • I have had episodes from a few minutes to a few days my cardio now says to wait 36hrs if not feeling ill before going to hospital to be cardioverted if feeling very unwell go before

  • You are making the mistake of thinking that you are taking metopolol to control the AF. You are not. As a beta blocker it merely helps to control the heart rate when you are IN AF. It has no rhythm control properties so if you have PAF (paroxysmal AF) then you will continue to get events from time to time although hopefully not as bad as if you took nothing.

    Drugs like Flecaianide, propafanone, dronedarone and amiodaraone are rhythm control drugs which aim to prevent the AF from starting. or in high doses attempt to revert you to NSR.

    Read the fact sheet on drugs on the main AF Association website for more information.


  • Glad you are feeling better and adjusting.

    Could be that your heart is trying to go into AF however the Metropolol is controlling the rate which in turn is preventing the AF episode. I certainly have had short episodes of tachycardia which sometimes preceded an AF episode and sometimes not, presenting with the symptoms you describe.

  • Hi

    Great to read you are feeling a lot better.

    I while back I was put back on bisoprolol to keep the flutters in check.

    and asked why if, it was blocker did I need it rather than rhythm control ,

    and pretty much as Bob said it is to keep the rate down and hopefully prevent a full blown AF attack

  • I am an AFIB guy and quite familiar with arrythmia.....or so I thought. My wife was experiencing very erratic heartbeats and being quite out of breath. I thought she was getting afib. Took her to the clinic where they did an ekg. Turns out she is having long periods of pacs (premature atrial contractions), and not afib. Pacs often feel like afib. They can trigger afib, but having them is quite normal, though getting them frequently isn't, so you might be having them and not afib. Big difference is USUALLY fast heartbeat with afib....but not always. When I'm in afib, I'm doing 150 or more a minute. Conversely my wife's pulse was 55. If you get really tired, your chest starts hurting, difficulty breathing, or you're near feignting, time to go to the ER. There's also atrial flutter which is more difficult to diagnose than afib, but often is quite similar to afib symptoms.

  • You have arrhythmias that last 15-20 minutes that you scare away with the threat of flecainide? Good for you! Keep the pill in your pocket and just watch what's going on. You might want to take notes so you have a record, and then a history - maybe even a pattern. Once you see what's happening you'll have a better sense of how to approach it. I'd suggest recording the duration of the event, your pulse at 5-minute intervals, your blood pressure afterwards, your subjective experience, and any other effects you may notice such as dizziness, shortness of breath (and what you were doing at the time), increased or decreased perspiration (and the activity), and what happened just before the event started.

    I'd also suggest a 30-day Holter monitor. You're probably having arrhythmias you don't know about. No problem, but if you want the full picture that will give it to you.

    Arrhythmias are not, in themselves, bad things. Flecainide is. It suppresses the brain's autoimmune system so it carries risks of its own. Unfortunately, this fact is apparently not known in the cardio community.

    Take a scientific approach to your experience and be your own doctor (i.e., make your own informed decisions).

  • My cardiologist never mentioned what you are describing about flecainide what does it mean could you please explain it I am not very medical. Thank you Chris

  • Chris, your cardiologist probably didn't mention it because s/he doesn't know about it. My cardio didn't know either until I told him.

    I've searched four of the major drug websites for any connection at all between flecainide and the immune system and I get zero results. Since these sites make no mention of it, and at least one of them claims to be a reliable and complete source of FDA information, I gather the FDA doesn't know either. And if that's the case, it's easy to understand the cardio community's ignorance.

    The sites are:





    I learned about flecainide's immunosuppressant effects about two weeks into my search into what was causing my symptoms. By chance, I stumbled upon this site:


    To summarize the technical language, researchers compared the effects of a drug under development - safinamide, a sodium channel blocker - with another well-known sodium channel blocker - flecainide. They found that flecianide suppressed the brain's immune cells just as safinamide did.

    I wonder why this result didn't set off alarm bells throughout the drug-development and -regulation communities, as well as the cardiology world.

    Anyway, that's the story in a nutshell. I encourage everyone who talks with a cardiologist to share this information.

  • I certainly will and thank you for responding. Best wishes chris

You may also like...